Thiazide diuretics induce hypercalcemia. then how could we use it in Nephrogenic DI? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-03-2015
USMLE Forums Scout
 
Steps History: 1 + CS
Posts: 41
Threads: 23
Thanked 2 Times in 2 Posts
Reputation: 12
Default Thiazide diuretics induce hypercalcemia. then how could we use it in Nephrogenic DI?

Hey friends,

as we all know, Thiazide diuretics cause hypercalcemia. then how could we use it in the treatment of Nephrogenic diabetes insipidus? In FA,one of the reasons for NDI is hypercalcemia. it is getting so confusing. please guide. thank you in advance.
Reply With Quote Quick reply to this message



  #2  
Old 09-03-2015
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 8
Threads: 2
Thanked 2 Times in 2 Posts
Reputation: 12
Default

Quote:
Originally Posted by Tanvirshsmc View Post
Hey friends,

as we all know, Thiazide diuretics cause hypercalcemia. then how could we use it in the treatment of Nephrogenic diabetes insipidus? In FA,one of the reasons for NDI is hypercalcemia. it is getting so confusing. please guide. thank you in advance.

Diabetes insipidus is obviously dumping lots of free water, this leads to hypernatremia or a "hypertonic volume contraction". This volume contraction will naturally activate ATII to constrict both afferent (little effect) but most importantly the efferent arteriole, thus increasing FF. I'll remind you that increasing the FF (which is a protein free ultrafiltrate) will accumulate plasma protein and thus increase capillary hydrostatic pressure. This will result in greater reabsorption of water by the PT. The reason we use thiazides is to decrease the concentration of solute while they body is doing its part taking care of the volume. Yes thiazides normally will dump water and solute, but in this case the body already has a mechanism in place to take care of the volume loss, and with the thiazides we are helping with the solute problem.

About the hypercalcemia deal, Thiazides do cause higher reabsorption of Ca in the DT. The reason why hypercalcemia causes DI is because high plasma Ca inhibits the co-transporter in the ascending part of the loop, so just like a loop diuretic it reduces the medullary interstitial osmolarity thats required for the kidney to respond adequately to ADH. But since ADH doesn't work already, we can do no harm with it.


Hope that makes sense bro, if not i'll try to do a better job for you. khobts22@hotmail.com

Last edited by khobts22; 09-03-2015 at 10:04 PM. Reason: Correction: Increasing FF will increase oncotic peritubular pressure (not hydrostatic)
Reply With Quote Quick reply to this message
The above post was thanked by:
avid_learner (09-04-2015)
  #3  
Old 09-04-2015
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 16
Threads: 1
Thanked 3 Times in 3 Posts
Reputation: 13
Default

Yea,, using thiazides increases excretion of solute in early DCT and Na loss,,hence subsequently increases activation of the RAA system which facilitates increased retention of salt in late DCT nd CT,,this drags along water,,so helps increase both salt nd water retention,,u myte say paradoxically,,,de mechanism of NDI wit hypercalcemia iz as stated above,,nd iz advantageous be coz by decreasing Na reabsorption in LOH,,increases delivery to de distal tubules to facilitate its absorption along wit water,,de most important thing to note iz free water iz being lost eitherwayz in de absence/dysfunction of AVP receptors nd using the thiazides increases to some extent Na and H2O reabsorption,,hope that will do,,
Reply With Quote Quick reply to this message
The above post was thanked by:
avid_learner (09-04-2015)



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Thiazide diuretics and Uric Acid Secretion! dr,maps USMLE Step 1 Forum 2 03-20-2013 07:11 PM
Will you induce labor at 40 weeks gestation? usmlestep USMLE Step 2 CK Forum 2 04-30-2012 05:33 AM
Thiazide Diuretics, gfenesx USMLE Step 1 Forum 2 08-04-2011 01:36 PM
Why we use a diuretic in nephrogenic DI! drmdshah USMLE Step 1 Forum 3 06-09-2011 03:04 PM
Hyperglycemia is SE of both Thiazide and loops ? Ronald USMLE Step 1 Forum 1 06-25-2010 09:45 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)